Hail, Fairfield
- When
- September 1, 1:45 PM EST to 1:49 PM EST
- Where
- Fairfield County, 2.2 mi NE of Longtown
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.370, -80.800
Quarter size hail reported near the intersection of River Rd and Doe Run Ln.
Daytime heating, along with moisture, instability, and shear, influenced by the remnants of Tropical Cyclone Harvey NW of the region, led to scattered severe thunderstorms over the Northern Midlands of SC during the afternoon, which produced hail and strong damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAE wrote it up.
Daytime heating, along with moisture, instability, and shear, influenced by the remnants of Tropical Cyclone Harvey NW of the region, led to scattered severe thunderstorms over the Northern Midlands of SC during the afternoon, which produced hail and strong damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 1, 1:36 PM EST, 9 minutes earlier.
Area Forecast Discussion National Weather Service Columbia SC 236 PM EDT Fri Sep 1 2017 .SYNOPSIS... Shower and thunderstorm chances will continue this afternoon through Saturday as the remnants of TS Harvey bring abundant moisture to the region. Drier air will filter into the region Sunday and Monday with temperatures near normal. A cold front will approach from the west around the middle of next week. && .NEAR TERM /THROUGH TONIGHT/... Remnants of Harvey over the Tennessee Valley to slowly lift northeast into the Ohio Valley through tonight...while upper ridge lingers over the western Atlantic. Between these two systems, deep southerly flow across our area. Also, a backdoor cold front has essentially stalled over NC. Convective analysis indicated moderate to strong instability, with a SW 30 knot jet at h85. Effective bulk shear values around 40 kt across the northern Midlands. Could see an isolated tornado across the extreme north Midlands this afternoon. Farther south, the main severe weather threat will be damaging wind gusts. Rapid storm motion should diminish the flooding threat due to locally heavy rainfall. Afternoon high temperatures expected to range from the mid 80s north to the lower 90s. Showers and thunderstorms will likely linger across the forecast area tonight...although the threat of severe weather will diminish this evening as instability weakens. A weak cold front crossing GA will move into SC overnight. Should see clearing behind the front as drier air arrives. Kept overnight lows will be in the upper 60s and lower 70s...per guidance consensus. && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... The surface cold front on the backside of Harvey remnants will be pushing into the area from the west by late afternoon. The best chance for thunderstorms will be during the afternoon, but the threat of severe weather is low. Saturday night should see the main cold front move east of the forecast area, bringing drier and cooler air back into the region. Highs Saturday will be mostly in the middle 80s, with lows Saturday night in the upper 60s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Cold front will be east of the area by Sunday. Expecting dry weather across the area into Tuesday morning as high pressure settles into the region. Moisture may be returning on late in the day Tuesday through Thursday ahead of the next upper system. Dry high pressure will build in slowly from the west on Friday. Temperatures generally close to normal Sunday through Tuesday, and a little below normal Wednesday through Friday. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Back door cold front will remain over NC while as weak cold front crossing GA moves into SC overnight. Numerous showers and thunderstorms crossing the TAF sites into the evening hours. Expect cig/vsby restrictions as well as strong gusty winds. Winds will be south to southwest 10 to 15 knots with gust 20 to 25 knots during the daylight hours. Convection should diminish this evening. Some models indicating redevelopment of fog/stratus 09Z-12z at OGB as winds become light ahead of the weak cold front. Otherwise...expect VFR conditions once evening convection end. EXTENDED AVIATION OUTLOOK...Scattered convection possible on Saturday in unstable atmosphere ahead of a slow moving weak cold front. Showers and thunderstorms possible Tuesday night into Wednesday as another Cold front approaches the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous Weather Outlook National Weather Service Columbia SC 257 AM EDT Fri Sep 1 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020700- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 257 AM EDT Fri Sep 1 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. Showers and strong thunderstorms are forecast to develop once again today into this evening as the remnants of Harvey move north of the area. Severe storms with strong winds, isolated tornadoes, and heavy rainfall will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Columbia SC
141 PM EDT FRI SEP 1 2017
SCZ020-021-026>028-011815-
Fairfield-Lexington-Newberry-Richland-Saluda-
141 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAIRFIELD...
SOUTHEASTERN NEWBERRY...NORTHWESTERN LEXINGTON...SOUTHEASTERN SALUDA
AND NORTHWESTERN RICHLAND COUNTIES...
At 140 PM EDT, a strong thunderstorm was located 7 miles north of
Leesville, or 8 miles north of Batesburg, moving northeast at 35 mph.
Winds near 40 mph are possible with this storm.
Locations impacted include...
Columbia, Irmo, Batesburg, Batesburg-Leesville, Leesville, Chapin,
Little Mountain, Pomaria, Peak and Lake Murray Of Richland.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near Lake Murray, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
LAT...LON 3417 8101 3386 8156 3388 8157 3386 8160
3395 8173 3439 8132
TIME...MOT...LOC 1740Z 225DEG 36KT 3403 8150
awpSpecial Weather Statement
National Weather Service Columbia SC
147 PM EDT FRI SEP 1 2017
GAZ077-SCZ035-011815-
Burke-Barnwell-
147 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BURKE AND SOUTHWESTERN
BARNWELL COUNTIES...
At 147 PM EDT, a strong thunderstorm was located over Perkins, or
near Millen, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Sardis, Midville and Girard.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3284 8226 3322 8181 3321 8178 3322 8178
3320 8175 3324 8169 3312 8158 3310 8162
3308 8161 3305 8157 3305 8154 3291 8176
3295 8186 3292 8196 3292 8208 3288 8213
3281 8215 3280 8221
TIME...MOT...LOC 1747Z 241DEG 31KT 3290 8197
awpSpecial Weather Statement
National Weather Service Columbia SC
203 PM EDT FRI SEP 1 2017
SCZ027-030-036-037-011845-
Orangeburg-Lexington-Aiken-Calhoun-
203 PM EDT FRI SEP 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CALHOUN...
SOUTHEASTERN LEXINGTON...EAST CENTRAL AIKEN AND NORTHWESTERN
ORANGEBURG COUNTIES...
At 203 PM EDT, a strong thunderstorm was located 14 miles north of
Blackville, or 17 miles north of Denmark, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Cayce, Gaston, Swansea, North, Salley, Perry and Woodford.
LAT...LON 3353 8132 3360 8139 3395 8103 3392 8102
3392 8103 3391 8101 3388 8102 3388 8100
3386 8100 3383 8094 3383 8091 3381 8091
3381 8087 3373 8077 3351 8125
TIME...MOT...LOC 1803Z 226DEG 24KT 3357 8123
CJRThe Columbia radar (KCAE), 55 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail reported near the intersection of River Rd and Doe Run Ln.
Quarter size hail reported at Lake Wateree campground.
Trees down at Lake Wateree Campground.
Pea to quarter size hail reported at Quail Ridge Farms near McBee.
Trees down on US Hwy 1 near McBee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 716043, 716044, 716046, 716045, 716047.